Minnesota, 2020Drought in Minnesota, September 15 to 30, 2020
September 15 to 30, 2020 · NWS FSD · 1 event in 1 county or zone
Precipitation continued well-below normal across southwest Minnesota, varying from 10 to 25 percent of normal. Temperatures were mainly near to slightly below normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $825,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation continued well-below normal across southwest Minnesota, varying from 10 to 25 percent of normal. Temperatures were mainly near to slightly below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 14, 9:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 14, 9:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1045 PM CDT Mon Sep 14 2020
.SHORT TERM...(This Evening through Tuesday)
Issued at 337 PM CDT Mon Sep 14 2020
Western wildfire smoke is the dominant feature on satellite this
afternoon. Despite this, temperatures have warmed into the 80s to
near 90 thanks to decent mixing and southerly flow. Lows tonight
will fall into upper 50s and lower 60s, which is about 10 degrees
above normal.
Tomorrow brings more of the same to the region, with hazy skies due
to western wildfire smoke. Expect highs to be similar to today as
well, in the upper 80s to lower 90s. Breezy conditions continue,
with predominately south/southwesterly winds around 20 mph, with
gusts up to 35 mph. Expect the stronger winds across northwestern
IA. With the breezy winds, dry conditions, and warm temperatures,
fire danger is slightly elevated especially along and south of I-90.
A cold front begins to move through the area late Tuesday afternoon
through the evening, with winds remaining somewhat breezy and
turning to the north behind the front.
.LONG TERM...(Tuesday Night through Monday)
Issued at 337 PM CDT Mon Sep 14 2020
The previously mentioned cold front continues to work through the
area through the night Tuesday and Wednesday morning.
Unfortunately for those wanting rain, this frontal passage is
lacking moisture and forcing, so precip is unlikely. However, in
its wake, much cooler temperatures are in store. Temps will be
closer to normal on Wednesday, in the 70s to lower 80s. Continued
cold air dropping south from Canada keeps near/below average
temperatures through the end of the week. This puts highs in the
50s and 60s for most locations, with lows in the 40s.
A couple of subtle disturbances/pieces of vorticity work through the
overall northwesterly flow of the weak ridging pattern for Thursday
and Friday. Model guidance also hints at a weak sfc low/boundary
near or just south of the focus area, but there is a fair amount of
disagreement. Some model solutions hint at precipitation; however,
with overall lack of agreement and confidence have chosen to keep
pops slight/isolated chances.
Low pressure sliding across from the northwestern US could bring
slightly better chances for precipitation for the latter half of the
weekend into early next week. That said, guidance is widely variable
in strength and location of the low and corresponding trough, so
will opt to keep the blend as is.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1039 PM CDT Mon Sep 14 2020
VFR conditions through the period. Elevated smoke will prevail
through the period. Gusty south-southwest winds will produce low
level wind shear through 13-14Z Tuesday. Thereafter, gusty winds
will prevail through the daylight hours. Cold front will move in
from the north leading to winds becoming north Tuesday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...BT
Hazardous weather outlook, Sep 14, 2:36 AM CST, 21 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
336 AM CDT Mon Sep 14 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
336 AM CDT Mon Sep 14 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Rock
- When
- September 15, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rock forecast zone
- Crop damage
- $825,000
- Reported by
- Drought Monitor
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Moderate (D1) drought evolved to severe (D2) drought conditions early in the month. Rainfall of less than 25 percent of normal along with near normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Alabama, September 15 to 16, 20203 deaths · $312 million · 22 events
- Hurricane and Tropical Storm in Florida, September 15 to 16, 20202 deaths · $223 million · 13 events
- Tornadoes and Tropical Storm in Florida, September 15 to 16, 2020$47 million · EF0 · 79 events
- Drought in South Dakota, September 15 to 30, 2020$1.5 million · 3 events
- Tropical Storm and Storm Surge in Louisiana, September 15 to 16, 202013 events
- Coastal Flood in South Carolina, September 15 to 16, 202012 events
- Tropical Storm and Storm Surge in Mississippi, September 15 to 16, 20204 events
- Drought in Hawaii, September 15 to 30, 20203 events
- Coastal Flood in North Carolina, September 15, 20201 event
- Coastal Flood in South Carolina, September 15, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919957.